Colorado, 2021Damaging Winds in Colorado, September 3, 2021
September 3, 2021 · NWS GLD · 2 events in 1 county or zone
A line of thunderstorms developed off the Colorado Rocky Mountains during the afternoon hours, moving east-southeast across Eastern Colorado. As the storms moved into western Cheyenne County strong winds, gusting up to 70 mph, caused damage to construction barrels and signs along Highway 287 and downed a 2 inch tree limb on Highway 94.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed off the Colorado Rocky Mountains during the afternoon hours, moving east-southeast across Eastern Colorado. As the storms moved into western Cheyenne County strong winds, gusting up to 70 mph, caused damage to construction barrels and signs along Highway 287 and downed a 2 inch tree limb on Highway 94.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 3, 4:20 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 3, 4:20 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT Fri Sep 3 2021
.SHORT TERM...(This evening through Saturday Night)
Issued at 247 PM MDT Fri Sep 3 2021
A weak shortwave approaches the CWA during the afternoon as the
threat for showers and storms increases through the afternoon into
the evening and through the majority of the overnight period. Storms
are anticipated to move west to east across the area as storms are
currently developing over the Front Range. As the storms develop and
move east they are expected to congeal into a cluster. Very little
ML CAPE is present however over Kit Carson and Cheyenne counties 0-6
shear increases to 30-35+ knots which should help organize the
storms. Due to the low CAPE and weak lapse rates, large hail isn't a
concern (can't rule out an isolated quarter size stone over the
Colorado plains where slightly better lapse rates exist)strong to
damaging winds looks to be the main threat with inverted v soundings
present on forecast soundings near Flagler, Colorado and DCAPE
maxing out around 1000-1200 j/kg. The other main threat with any
storms is heavy rainfall. PWAT values are currently 1.2 inches over
the western counties and 1.5 inches over the southern and eastern
counties. Showers and storms should diminish in coverage during
the overnight hours with patchy fog developing. Climatology over
the past 30 years supports fog development when a easterly upslope
wind is present plus that there was patchy fog over the forecast
area this morning as visibility fell to one quarter mile at
multiple locations. Overnight lows look to fall into the mid 50s
to low 60s across the area.
Saturday, fog/low stratus is anticipated to dissipate around mid
morning as overcast conditions clear out by mid afternoon. The
cloudy skies will lead to cooler temperatures for the start of the
Labor Day weekend with many areas struggling to get out of the
70s. The majority of the day looks to be dry with the exception of
a weak cold front associated with a surface low moving through
the area overnight Saturday which may create a few overnight
showers. Fairly low confidence in these showers occurring exist
but opted for CONSMOS pops to identify the potential.
.LONG TERM...(Sunday through Friday)
Issued at 213 PM MDT Fri Sep 3 2021
The upper pattern over the central High Plains is in transition on
Sunday with northwest flow aloft bringing a short wave trough and
associated surface trough across the forecast area early Sunday.
The ECMWF and GFS are showing a possible area of light showers
SUNDAY morning that will be transitioning out of the area by mid-
day on Sunday. Feel the NBM may be a little slow to pick up on
this, so ended up with a compromise solution of using a smoothed
CONSALL depiction to show the possible area of showers early
Sunday.
Moving into the work week, dry conditions are expected through the
work week as the short wave trough aloft moves east of the region
with a ridge amplifying over the Intermountain west through
Tuesday that moves over the Rockies on Wednesday as a short wave
trough rides up and over the back side of the ridge and emerges
over the northern High Plains Wednesday night. The area of high
pressure aloft then moves across the Rockies and over the southern
High Plains by late Friday.
Temperatures warm from the 80s on Sunday to the lower 90s on
Monday ahead of a weak cold front that moves through Monday night
that brings highs back down into the 80s on Tuesday and Wednesday.
Highs on Thursday and Friday will be back up into the 90s. Low
temperatures will remain fairly consistent, ranging from the
middle 50s to the lower 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 520 PM MDT Fri Sep 3 2021
KGLD...VFR conditions are expected from taf issuance through 0130z
with winds from the east around 10kts. There is a possibility of
sub VFR conditions as thunderstorms arrive at the terminal from
the northwest in the 02z-04z timeframe. Gusty winds to 40kts and
sub VFR visibilities in heavy rain are possible. From 05z-08z VFR
conditions are expected with perhaps some showers in the vicinity
with light and variable winds. From 09z-16z sub VFR conditions are
expected in stratus and possibly fog with a northeast wind up to
10kts. After 17z VFR conditions return with winds veering to the
east under 10kts.
KMCK...VFR conditions are expected from taf issuance through 07z
with winds generally from the northeast and east at speeds up to
10kts. There is a chance for showers and thunderstorms to impact
the terminal in the 03z-05z timeframe. Gusty winds and possibly
sub VFR visibilities cant be ruled out. From 08z-17z sub VFR
conditions are expected in stratus and possibly fog with a light
and variable wind. After 18z VFR conditions return with a
northeast component to the wind at speeds of 6-8kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...TT
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Sep 3, 6:15 PM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Goodland KS
715 PM MDT Fri Sep 3 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
715 PM MDT Fri Sep 3 2021 /815 PM CDT Fri Sep 3 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Non severe thunderstorms are likely for much of the area through the
overnight hours. The primary hazards will be cloud to ground
lightning, wind gusts up to 40 mph and a period of locally heavy
rainfall which may significantly reduce visibilities.
Fog will return to the area within a few hours of sunrise and
continue through a few hours after sunrise Saturday morning. Dense
fog with visibilities of one quarter mile or less cannot be ruled
out at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Elevated fire weather conditions are possible Monday afternoon,
primarily across far eastern Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 3, 3:56 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
456 PM MDT Fri Sep 3 2021
COZ090-032330-
Yuma County CO-
456 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of southwestern Yuma
County through 530 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Arickaree School, or 22 miles southeast of Akron,
moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Yuma
County County, including the following locations... Joes, Abarr and
Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10280 4000 10279 4007 10279 4008 10247
3957 10247 3957 10280
TIME...MOT...LOC 2256Z 275DEG 29KT 3986 10303
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Special weather statement, Sep 3, 6:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
758 PM MDT Fri Sep 3 2021
COZ092-040230-
Cheyenne County CO-
758 PM MDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of western Cheyenne
County in east central Colorado through 830 PM MDT...
At 758 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boyero, or 28 miles south of Flagler, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Cheyenne
County County in east central Colorado, including the following
locations... Wild Horse, Firstview and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 10316 3904 10249 3861 10249 3861 10317
TIME...MOT...LOC 0158Z 285DEG 27KT 3891 10324
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Thunderstorm Wind, Cheyenne
- When
- September 3, 7:15 PM MST
- Where
- Cheyenne County, 1.15 mi WNW of Aroya
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.858, -103.149
As a line of thunderstorms moved over Highway 94 near the town of Aroya, a 2 inch tree branch was snapped off a nearby tree and found laying on the highway.
Thunderstorm Wind, Cheyenne
- When
- September 3, 7:30 PM MST
- Where
- Cheyenne County, 0.95 mi WNW of Wild Horse
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 38.827, -103.016
As a line of thunderstorms moved across Cheyenne County, strong wind gusts up to 60 mph scattered construction barrels and signs across Highway 287.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Colorado, September 3, 20211 in hail · 8 events
- Flood and Hail in Kansas, September 3 to 4, 20211.75 in hail · 6 events
- Heavy Rain in Kansas, September 3, 20215 events
- Flash Flooding and Hail in Wyoming, September 3, 20211 in hail · 4 events
- Flash Flood and Flooding in Puerto Rico, September 3, 20213 events
- Heavy Rain in Colorado, September 3, 20212 events
- Damaging Winds in Oklahoma, September 3, 202156 kt wind · 2 events
- Flood in Nebraska, September 3, 20211 event
- Funnel Cloud in Utah, September 3, 20211 event
- Flood in Florida, September 3, 20211 event
- Waterspout in South Atlantic Coastal Waters, September 3, 20211 event
- Hail in South Dakota, September 3, 20210.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985788, 985789.